Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 34, NWS Goodland, KS

May 26, 2014Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2014, 6:19 PM MDT for Kit Carson County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 6:19 PM MDT (00:19 UTC)
Expired
May 26, 2014, 7:15 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:44 PM MDTHAIL 0.756 Wnw Kanorado, CO
May 26, 6:45 PM MDTHAIL 0.885 Wnw Kanorado, COTIME ESTIMATED FROM RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KGLD 270019
SVRGLD
COC063-270115-
/O.NEW.KGLD.SV.W.0034.140527T0019Z-140527T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 616 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF KANORADO...AND MOVING SOUTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON AND BETHUNE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 427 AND 447.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 178 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3953 10219 3944 10204 3943 10205 3941 10205
      3937 10205 3914 10224 3930 10249
TIME...MOT...LOC 0019Z 039DEG 9KT 3940 10218

HAIL...1.00IN
WIND...60MPH

$$

BULLER
1 follow-up statement
942 
WWUS53 KGLD 270059
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT MON MAY 26 2014

COC063-270108-
/O.CAN.KGLD.SV.W.0034.000000T0000Z-140527T0115Z/
KIT CARSON CO-
659 PM MDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIT CARSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED TO 
REPLACE THIS ONE.

AT 644 PM MDT...A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL 
SIX MILES NORTHEAST OF BURLINGTON.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3953 10219 3944 10204 3943 10205 3941 10205
      3937 10205 3914 10224 3930 10249
TIME...MOT...LOC 0058Z 039DEG 9KT 3932 10226

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:00 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 26, 5:00 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT MON MAY 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1155 AM MDT MON MAY 26 2014

LATEST WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOWS UPPER LOW
CENTERED OVER NE NEW MEXICO WITH PLUME OF MOISTURE STILL MOVING
NORTH AND WEST ACROSS THE PLAINS AROUND THE EASTERN EDGE OF THIS
FEATURE. SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS SW KANSAS IN
RESPONSE TO STEEP LOW LEVEL LAPSE RATES AND COLD POOL ALOFT.

THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE AS IT SPREADS
NORTH AND ADDITIONAL SHOWERS/THUNDERSTORMS SHOULD DEVELOP LOCALLY
OVER OUR CWA. I STILL THINK SCATTERED COVERAGE IS
APPROPRIATE...THOUGH GUIDANCE CONTINUES TO INDICATE A VORT MAX
AIDING IN THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN CWA LATER THIS
AFTERNOON. WILL NEED TO MONITOR FOR FURTHER ADJUSTMENTS. MODERATE SB
CAPE HAS DEVELOPED ACROSS THE NORTHERN AND EASTERN CWA...AND COULD
HELP LEAD TO A FEW STRONGER STORMS. SHEER IS STILL VERY WEAK...SO
OTHER THAN MARGINAL HAIL/WIND OR LOCALLY HEAVY RAIN (LOCALIZED
FLOODING)...THERE SHOULDNT BE A WELL ORGANIZED SEVERE THREAT.
AMENDED HWO TO MENTION THIS LIMITED THREAT WITH BETTER INSTABILITY
IN PLACE THAN ORIGINALLY ANTICIPATED. AS MENTIONED IN PREVIOUS
DISCUSSION...NON-SUPERCELL TORNADO THREAT EXISTS WITH COLD POOL
DOMINATED/UPPER LOW ACROSS PLAINS...HOWEVER THIS FAR NORTH THE
THREAT IS SO LOW IT IS NOT WORTH MENTIONING BEYOND THIS DISCUSSION
AT THIS POINT.

AS UPPER LOW FINALLY BEGINS TO SHIFT EAST AND RIDGE DEVELOPS INTO
THE CWA...LARGE SCALE SUBSIDENCE ALONG WITH A QUICKLY STABILIZING
POST SUNSET AIR MASS WILL HELP END SHOWER/THUNDERSTORM THREAT FROM
THE WEST TO THE EAST. THERE IS STILL A LITTLE BIT OF UPPER LEVEL
FORCING IN PLACE LATER TONIGHT IN THE EAST...SO I DID KEEP A SLIGHT
CHANCE LINGERING A LITTLE LONGER THERE...OTHERWISE I WENT WITH A
PREDOMINATELY DRY FORECAST AFTER MIDNIGHT. DRY CONDITIONS AND MUCH
ABOVE NORMAL TEMPS (MID-UPPER 80S) ARE THEN EXPECTED ACROSS THE THE
CWA ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 1239 PM MDT MON MAY 26 2014

RIDGING ON THE BACKSIDE OF THE UPPER LOW MOVING ACROSS THE
SOUTHERN PLAINS WILL BE THE DOMINANT FEATURE THROUGH THE END OF
THE WEEK. DRY AND WARM CONDITIONS ARE EXPECTED AS A RESULT.
TEMPERATURES WILL BE MODERATED SOMEWHAT BY A PERSISTENT EAST TO
SOUTHEAST WIND DUE TO SURFACE HIGH PRESSURE SITUATED NEAR THE
GREAT LAKES AND TROUGHING OVER EASTERN COLORADO. HIGHS WILL
GENERALLY BE IN THE MID TO UPPER 80S AND LOWS IN THE 50S AND 60S.
NEXT CHANCE FOR PRECIPITATION ARRIVES FRIDAY NIGHT ASSUMING THE
RIDGE HAS MOVED FAR ENOUGH EAST. THOSE CHANCES WILL CONTINUE
OVER THE WEEKEND WITH A SERIES OF SHORTWAVE TROUGHS COMING OUT
OF THE SOUTHWEST AND STALLED FRONTAL BOUNDARY AT THE SURFACE. BASIC
SEVERE PARAMETERS SHOW MODERATE INSTABILITY AND WEAK TO MODERATE DEEP
LAYER SHEAR...SO A FEW SEVERE STORMS CANNOT BE RULED OUT. BY
MONDAY MODELS IN POOR AGREEMENT WITH GFS BRINGING A DRY SLOT OVER
THE CENTRAL PLAINS BUT THE ECMWF REMAINING MOIST AND UNSTABLE.
WILL GO WITH PERSISTENCE AND CARRY LOW CHANCES FOR THUNDERSTORMS
THROUGH THE END OF THE PERIOD. TEMPERATURES WILL CONTINUE TO BE
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 500 PM MDT MON MAY 26 2014

KGLD...LIGHT/VARIABLE WINDS EXPECTED THROUGH 06Z THEN SLOWLY
BECOMING WEST BY 07Z THEN NORTHWEST BY 15Z AND FINALLY NORTHEAST
BY 18Z. SPEEDS 10KTS OR LESS. VCTS WILL BE ADVERTISED FROM 00Z
THROUGH 03Z WITH THUNDERSTORMS AROUND THE TERMINAL MOVING
GENERALLY WEST/SOUTHWEST AT A SLOW PACE.

KMCK...LIGHT SOUTHEAST WINDS EXPECTED FROM TAF ISSUANCE TO 06Z
THEN VRB03-06KTS FOR THE REST OF THE TAF PERIOD. -TSRA POSSIBLE IN
THE COUNTY BUT NOT NEAR THE TERMINAL TO INCLUDE IN TAF AT PRESENT
TIME BUT WILL CONTINUE TO MONITOR AS ACTIVITY MOVING TOWARD THE
NORTHWEST AT A SLOW PACE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...024
AVIATION...99
Hazardous weather outlook, May 26, 11:52 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT MON MAY 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1152 AM MDT MON MAY 26 2014 /1252 PM CDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON AND
CONTINUE INTO THE EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND
UP TO QUARTER SIZE HAIL WOULD BE THE MAIN THREATS IF A STRONGER
STORM WERE TO DEVELOP. SLOW MOVING THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND LOCALIZED
FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES RETURN ACROSS THE AREA FRIDAY AND WILL
CONTINUE THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 26, 3:46 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON MAY 26 2014

KSZ002-014-262245-
RAWLINS-THOMAS-
446 PM CDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND RAWLINS
COUNTY IN NORTHWEST KANSAS...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALFORD...MOVING NORTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM AND
COULD REDUCE VISIBILITY TO LESS THAN A HALF MILE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3949 10134 3968 10109 3936 10077 3924 10094
TIME...MOT...LOC 2145Z 137DEG 5KT 3936 10093

BULLER
Special weather statement, May 26, 5:44 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT MON MAY 26 2014

KSZ027-270030-
WALLACE-
544 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESKAN...MOVING SOUTHWEST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL
VISIBITILIES OF A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3884 10205 3905 10205 3906 10205 3914 10197
      3914 10194 3904 10176 3871 10182 3870 10204
TIME...MOT...LOC 2344Z 035DEG 12KT 3902 10193

BULLER
Special weather statement, May 26, 6:05 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 26 2014

COZ091-270045-
KIT CARSON COUNTY-
605 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF KANORADO...MOVING SOUTHWEST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL REDUCE
VISIBITILIES TO A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3955 10218 3949 10204 3934 10205 3918 10215
      3932 10242
TIME...MOT...LOC 0004Z 032DEG 7KT 3943 10214

BULLER
Special weather statement, May 26, 6:06 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT MON MAY 26 2014

KSZ027-270030-
WALLACE-
606 PM MDT MON MAY 26 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESKAN...MOVING SOUTHWEST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. 1
TO 2 INCHES PER HOUR WILL BE POSSIBLE. THE HEAVY RAINFALL WILL
REDUCE VISIBITILIES TO A HALF MILE OR LESS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3884 10205 3905 10205 3906 10205 3914 10197
      3914 10194 3904 10176 3871 10182 3870 10204
TIME...MOT...LOC 2344Z 035DEG 12KT 3902 10193

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:05 PM MDTSpecial Weather StatementGLDKit Carson40 min
May 26, 6:52 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.